MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEM HD/NECK IMPCTR RPMT TIP; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. FEM HD/NECK IMPCTR RPMT TIP; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71360484
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number case-(b)(4).
 
Event or Problem Description
It was reported that, during a set up or an inspection process, it was found that the fem hd/neck impctr rpmt tip break upon final head impaction.As this was noticed during set up/inspection activities, no patient was involved.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4) sections h1 and h6 were corrected according to the new information received.
 
Event or Problem Description
It was reported that, during a tha, the head impactor of the fem hd/neck impctr rpmt tip broke.The device exploded upon final head impact.Plastic pieces had to be picked out of the wound and pieced back together to make sure no residual parts were left behind.It is unknown how the procedure was finished and if it was delayed.Patient outcome is also unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, smith and nephew has not received the devices nor adequate relevant supporting clinical documentation to fully evaluate the complaint or determine a root cause of the reported failure.Per subsequent e-mail, the five breakages reported occurred during different procedures.Based on the information provided, the broken pieces of plastic had to be picked out of the wounds and pieced back together to make sure no residual parts were left behind.However, it is unknown how the procedures were completed or if there were surgical delays.Should any additional relevant medical information be provided, this complaint would be re-assessed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FEM HD/NECK IMPCTR RPMT TIP
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12116473
Report Number1020279-2021-05679
Device Sequence Number11619901
Product Code HRY
UDI-Device Identifier00885556024362
UDI-Public00885556024362
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71360484
Device Catalogue Number71360484
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/23/2021
Supplement Date Received by Manufacturer07/06/2021
09/27/2021
Initial Report FDA Received Date07/05/2021
Supplement Report FDA Received Date07/14/2021
09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;